Background: GnRH agonists are the standard treatment for precocious puberty. Studies on the side effects of these drugs in adults have shown that these drugs may cause changes in ECG and some cardiovascular effects; however, few studies have evaluated these effects in children. This study aims to investigate the effect of these drugs on ECG intervals in children with precocious puberty.
Methods: In this study with a pre-post design 50 children with precocious puberty referred to the endocrinology clinic of Tabriz Children's Hospital in 2019 for receiving GnRH agonists were included. From all patients, ECGs were obtained before starting the treatment and then 6, 12, and 18 weeks later and PR, QRS, and QTc intervals were extracted from ECG records.
Results: The mean age of the participants was 91±9 months including 48 (96%) girls and 2 (4%) boys. Triptorelin (GnRH agonist) was administered for all patients with the standard protocol. Comparison of pre- and post-treatment ECG intervals showed that the drug did not cause a significant change in PR (p = 0.535) and QTc (p = 0.250) intervals, whilst there was a significant increase in QRS interval after the treatment (p = 0.001).
Conclusion: The use of GnRH agonists in children can lead to some changes in ECG records by increasing in QRS intervals; and ECG could be used as a tool to detect these changes. Further studies are also needed to identify ECG changes in larger sample sizes and longer intervals.